Dr. Zaslow says there are risks to consider when consuming highly caffeinated and sugared energy or sports drinks.
A family is suing Panera Bread for improperly marketing their caffeinated lemonade drink, which may have caused their 21-year-old daughter to go into cardiac arrest.
Doctors advise against energy drink consumption for children and teens, as well as those with heart conditions.
Drinking too much caffeine in any form can have undesirable health effects, particularly for young people and children, says Tracy Zaslow, MD, a board-certified pediatrician and Primary Care Sports Medicine Specialist at Cedars-Sinai Kerlan-Jobe Institute in Los Angeles, CA.
“Caffeine acts as a stimulant on the central nervous system,” which can impact various organ systems and cause “increases in heart rate, blood pressure, speech rate, motor activity, attentiveness, gastric secretion, diuresis, and temperature,” Dr. Zaslow says. She adds that drinking too much caffeine can bring about a range of symptoms, including:
Frequent urination or inability to control urination
Some people mistake energy drinks for sports drinks, but the two categories should not be viewed as interchangeable, Dr. Zaslow says. Using proper language around energy drinks might help communicate risk.
Sports drinks include (often-flavored) beverages that contain carbohydrates, minerals, electrolytes, and/or vitamins or other nutrients, whereas “energy drinks are beverages that typically contain stimulants, such as caffeine and guarana, with varying amounts of carbohydrates, protein, amino acids, vitamins, sodium, and other minerals,” Dr. Zaslow explains.
Energy drinks can be dangerous due to their high caffeine content, and for those who rely on them for substances that should be provided through food, she adds.
“Although the term ‘energy’ can be perceived to imply calories, ‘energy drink’ is a misnomer,” Dr. Zaslow says. “Energy drinks often contain little fuel (i.e. carbohydrates) but provide an ‘energized’ sensation when the energy drink is consumed due to the stimulants.”